Michigan, 2020

Flooding in Michigan, June 1 to 30, 2020

June 1 to 30, 2020 · NWS DTX · 3 events in 3 counties and zones

Lake St. Clair water level averaged around 64 inches above LWD throughout the month of June, which is 3 inches above the flood elevation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lake St. Clair water level averaged around 64 inches above LWD throughout the month of June, which is 3 inches above the flood elevation. Flooding was observed along the lakeshore areas along Lake ST. Clair in Macomb, St. Clair, and Wayne counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 11:25 PM EST, 35 minutes earlier.

Area forecast discussion, May 31, 11:25 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1225 AM EDT Mon Jun 1 2020

.AVIATION...

Mainly clear skies hold through the morning before mid/upper level
clouds increase in elevated area of moisture transport spilling into
the area in advance of upper ridge. Showers and a few storms
associated with a shortwave rounding the top of this ridge will then
work southeast into the area Monday evening with lower cigs
associated with this activity.

For DTW...VFR into Monday evening with some chance of shras/tsras
by 02z-04z with cigs aob 5kft possible with this convection.

DTW THRESHOLD PROBABILITIES...

* Low in cigs aob 5kft after 04z Monday evening.

* Low in thunderstorms impacting terminal after 04z Monday evening.

&&

.PREV DISCUSSION...
Issued at 344 PM EDT Sun May 31 2020

DISCUSSION...

Center of deep low-mid tropospheric polar anticyclone will drift to
far Southwestern Ontario invof Port Huron by 00Z this evening. Light
and variable winds are expected overnight with loss of diurnal
supported mixed layer, winds emerging light south southwesterly by
Monday morning. Lows tonight will fall into the 40s some 5 to 7
degrees below normal.

Low-midlevel anticyclonic flow trajectories will maintain an
influence through the first half of Monday with dry antecedent air
mass refusing to move initially in the lowest 15.0 kft agl. Model
soundings show deep surface based mixing at midday across Metro
Detroit supporting a dry narrative for the daytime Monday. Removed
the typical overblended PoPs for Monday afternoon.

Wall of moisture and ThetaE transport arrives causing PWATS to surge
from around 0.50 inch Monday afternoon to around 1.50 inch late
Monday night. Key feature to focus on is the tongue of 900-725mb
thetaE that will pivot from portions of Northeast Wisconsin and
Northern Lower Michigan late Monday afternoon southward into all of
Southeast Michigan by 6-9Z Tuesday morning. While the warm air
advection support is very good, large scale synoptic support for
ascent is not. Models are consistent with convectively reinforced
vorticity maximum riding southeastward down the ridge into the
forecast area. However, there is very little upper level jet support
aloft and background height fields will characterized by the
building longwave ridge. Confidence is relatively high in elevated
thunderstorm activity redeveloping and tracking through northern
portions of the cwa between 06-12Z. Midlevel lapse rates are poor
and near surface atmosphere is stable which makes the severe weather
risk very low. Given the moisture profile, the main threat will be
locally heavy rainfall due to thunderstorms. Warm advection wings
can be very efficient with heavy rainfall due to slow warm frontal
passage or some potential for cell training. In this particular
case, modeled convection is fairly progressive, but corfidi vectors
do support some potential for backbuilding in the early development
sequence of any small MCS. So, areal footprint of heavy rainfall
will be small, but potential exists for isolated rainfall amounts of
reaching and exceeding 0.75 inch.

Subsidence in the wake of the overnight convection will allow the
5.0 to 12.0 kft agl layer to stabilize for Tuesday. Models show
narrow ribbon of higher midlevel ThetaE content being shunted along
and to the south of the Michigan/Ohio border. Midlevels are expected
to be effectively capped with 775mb temperatures as warm as 15C. As
for the low levels, high thetae plume will be directed right at the
forecast area from the west leading to very warm and humid
conditions. Surface temperatures will surge into the mid 80s with
dewpoints well into the middle 60s. Strength of capping is
impressive and currently not expecting much convective development
throughout Tuesday. Progressive ridge riding vorticity maximum will
support surface low in northern Ontario and Quebec late Tuesday that
will push a cold front southward through Southeast Michigan Tuesday
night. This surface cold front is expected to get additional boosts
from the inertial instability release caused by differential change
in near surface cyclonic flow trajectories over the Northern Great
Lakes and then the diurnal lake breeze release sequence off of Lakes
Huron/St Clair/Erie aggregate. A tangible question that exists right
now is whether or not this cold front will become very active
Tuesday night. This is a very important question because MUCAPES of
greater than 2000 J/kg are progged and storm motion vectors become
boundary parallel. Thus, a favorable signal for heavy rainfall
potential due to deep convection. Training of elevated thunderstorms
would lead to heavy rainfall threat over all of Southeast Michigan
and the progged EML between 6.0 to 15.0 kft agl will be supportive
of large hail as a severe weather threat late Tuesday night. Latest
Swody3 has Southeast Michigan under a Marginal designation for
severe weather. The more active NWP solutions are showing some time
dependence to a wave of low pressure tracking through the southern
portion of the CWA 6-12Z Wednesday morning. This wave of low
pressure may be favorably timed with increasing right entrance
region dynamics with height falls provided by dynamic shortwave
amplifying down into the northern Great Lakes. There is all kinds of
uncertainty with the timing of this shortwave energy as it will need
to eject out of the Pacific NW trough tomorrow, ride the ridge and
amplify with the preceding jetstreak in place.

Increasing confluence aloft from entrance region to upper level jet
streak will lead to increasing surface high pressure during the day
Wednesday. This will push the greater instability axis well south of
Lower Michigan. Mild weather is still anticipated for the end of the
week with less humidity.

MARINE...

High pressure remains over the central Great Lakes tonight and exits
to the Mid-Atlantic later in the day Monday. This will cause winds
to rotate from westerly to south-southwest. Shower and thunderstorm
chances increase late Monday into Tuesday as the next low pressure
system begins to move into the central Great Lakes. The system and
associated cold front maintain unsettled weather conditions in terms
of showers and thunderstorms but no major marine wind through mid
week period. Northwest flow will develop after the cold front
crosses during the first half of the day Wednesday.

HYDROLOGY...

A chance of thunderstorms exists Monday night as a warm front lifts
across the state. No severe weather is expected Monday night, but
locally heavy rainfall of reaching and exceeding 0.75 inch will be
possible for areas primarily north of I 69.

A chance for thunderstorms will exist late Tuesday night and
Wednesday morning with a wave of low pressure lifting along a slow
moving cold front. Low confidence exists in coverage of thunderstorm
activity late Tuesday night. The potential exists for heavy rainfall
with any thunderstorms that develop late Tuesday night and Wednesday
morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.

&&

AVIATION.....DG
DISCUSSION...CB
MARINE.......KDK
HYDROLOGY....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 31, 1:17 PM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
217 PM EDT Sun May 31 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-011830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
217 PM EDT Sun May 31 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms exists Monday night as a warm front lifts
across the state. No severe weather is expected Monday night,
but locally heavy rainfall of reaching and exceeding 0.75 inch will
be possible for areas primarily north of I 69.

A chance for thunderstorms will exist late Tuesday night and
Wednesday morning with a wave of low pressure lifting along a slow
moving cold front. Low confidence exists in coverage of thunderstorm
activity late Tuesday night. The potential exists for large hail to 1
inch in diameter and heavy rainfall with any thunderstorms that
develop late Tuesday night and Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-011830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
217 PM EDT Sun May 31 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms exists Monday night as a warm front lifts
across the state. No severe weather is expected Monday night,
but locally heavy rainfall of reaching and exceeding 0.75 inch will
be possible for areas primarily north of I 69.

A chance for thunderstorms will exist late Tuesday night and
Wednesday morning with a wave of low pressure lifting along a slow
moving cold front. Low confidence exists in coverage of thunderstorm
activity late Tuesday night. The potential exists for large hail to 1
inch in diameter and heavy rainfall with any thunderstorms that
develop late Tuesday night and Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wayne

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Wayne County, 1.56 mi N of Grosse Pt Shrs to 1.65 mi SSE of Forest Lawn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.453, -82.872

Flood, Macomb

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Macomb County, 1.9 mi S of St Clair Shrs to 2.94 mi N of (Mtc)mt Clemens/Self
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.453, -82.872

Flood, St. Clair

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
St. Clair County, 0.76 mi NW of Anchorville to 8.3 mi SSE of Roberts Lndg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.689, -82.689

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901027, 901030, 901032.